Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 158, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 25, 2002, 5:42 PM CDT for Burke County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2002, 5:42 PM CDT (22:42 UTC)
- Expired
- Aug 25, 2002, 6:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Burke County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 5:53 PM CDT | Hail 1 | Portal, ND | Severe crop damage reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 452 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
501
WUUS53 KBIS 252242
SVRBIS
NDC013-252345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT SUN AUG 25 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURKE COUNTY IN NORTHWEST NORTH DAKOTA
* UNTIL 645 PM CDT
* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF PORTAL TO 9
MILES SOUTH OF FLAXTON...OR FROM 24 MILES EAST OF CROSBY TO 39
MILES EAST OF CROSBY...MOVING NORTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BOWBELLS AT 550 PM CDT
PORTAL...FLAXTON AT 555 PM CDT
NORTHGATE AT 620 PM CDT
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
LAT...LON 4925 10284 4860 10225 4880 10224 4882 10205
4952 10210What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:45 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 25, 2:45 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT SUN AUG 25 2002 A WEAK TROUGH ALOFT WILL LIKELY GENERATE SINGLE CELLED THUNDERSTORMS WITH SLOW MOVEMENT IN MAX HEATING LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE IS IN NORTHWEST ND NEAR THE TROUGHS AXIS. A WEAK VORTICITY LOBE ROTATING AROUND THE NOSE OF THE TROUGH WILL INCREASE THE CHANCE OF THUNDERSTORMS BY MIDNIGHT. THEN THE FLOW WILL BECOME WESTERLY OVER ND AS THE DEEPEST PART OF THE TROUGH MOVES INTO CANADA. SURFACE LOW PRESSURE AND SHORT WAVES ALOFT WILL MAINTAIN A CHANCE OF THUNDERSTORMS THROUGH MONDAY NIGHT. FAVORABLE SHEAR IS LIKELY TO DEVELOP IN THE SOUTHERN PART OF FORECAST AREA LATE MONDAY TO BRING A CHANCE OF STRONG ORGANIZED THUNDERSTORMS. THE UPPER FLOW TILTS SOUTHWEST TUESDAY WITH THE DEVELOPMENT OF A WEAK INVERTED SURFACE TROUGH. FOR EXTENDED PERIOD...THE MRF MAINTAINS A PERSISTENT UPPER SOUTHWEST FLOW WITH A CONTINUING SERIES OF SHORT WAVES. A SOUTHERLY SURFACE FLOW WILL ALSO HELP KEEP DEWPOINTS ABOVE 50 DEG FOR A CHANCE OF MORE THUNDERSTORMS. .BIS...NONE. LM
In the hours before
Special weather statement, Aug 25, 3:45 PM CDT, 1 hour 57 minutes before
NDZ001-009-017-252200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 345 PM CDT SUN AUG 25 2002 ...THUNDERSTORMS ARE MOVING THROUGH NORTHWEST NORTH DAKOTA... AT 340 PM CDT THUNDERSTORMS WITH SMALL HAIL AND POSSIBLY GUSTY WINDS ARE MOVING THROUGH DIVIDE COUNTY TO THE NORTHWEST AT 15 MPH. THESE THUNDERSTORMS ARE SLOW MOVING AND MAY DROP HEAVY RAINS OVER LOCALIZED AREAS. CROSBY...NOONAN...AMBROSE...FORTUNA AND ALKABO ARE IN THE PATH OF THESE STORMS. LIGHTNING CAN BE A KILLER...IF STORMS MOVE INTO YOUR AREA GET INSIDE...AWAY FROM WINDOWS. PERRY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 60 min |
| Aug 25, 6:52 PM CDT | Severe Thunderstorm Warning | BIS | Slope | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.